Minnesota, 2024Drought in Minnesota, January 1 to 31, 2024
January 1 to 31, 2024 · NWS DLH · 7 events in 7 counties and zones
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during January. No change in the area of D2 Severe Drought was observed through the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during January. No change in the area of D2 Severe Drought was observed through the month. Precipitation for the month ended up near to below normal over most of the area. Very little in terms of snow cover was observed through the month and noticeably dry conditions persisted throughout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:10 PM CST, 50 minutes earlier. Its key messages:
- Unseasonably warm temperatures continues through the week.
- Snow chances (20%) increase beginning Tuesday into Wednesday.
Area forecast discussion, Dec 31, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1110 PM CST Sun Dec 31 2023
.KEY MESSAGES...
- Unseasonably warm temperatures continues through the week.
- Snow chances (20%) increase beginning Tuesday into Wednesday.
&&
.DISCUSSION...
Issued at 201 PM CST Sun Dec 31 2023
The light snow that affected the NE MN yesterday into today
has slid off to the south or dissipated as high pressure, both
at the surface and aloft begins to build into from the north.
Northerly winds on the back side of an exiting shortwave
continues, therefore lingering Lake Effect Snow (LES) is
expected for a few more hours over portions NW WI with little to
no snow accumulation. Return flow will begin to affect the
region beginning tomorrow morning which will lead to high
temperatures in the low to mid 30s which is about 10 degrees
above normal.
A shortwave will move in early Tuesday morning along with an
associated cold front affecting mainly NE MN. However, as the
cold front moves through, winds will become northwesterly
bringing LES to portions of NW WI. Due to this have added
slight chance pops after 12Z for portions along and near the
South Shore into the Snow Belt. Eventually as the shortwave
moves through by late Tuesday into Wednesday, light snow is
possible through the region, but have kept it confined to NW WI
for now as models vary on timing and location of the snow. The
system should be rather moisture starved therefore snow amounts
appear to be quite minimal.
After this system pushes off to the southeast high pressure will
build in again. Despite the cooler airmass and forecasted
single digit low Thursday morning, temperatures will still be
above normal for this time of year.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1108 PM CST Sun Dec 31 2023
IFR stratus ceilings persist across the entire Northland, except
in the far eastern Arrowhead, through 16-19Z today before
scouring out to VFR ceilings. Mostly sunny skies late this
afternoon lead into this evening and Monday night. Areas of fog
are possible (50% chance) at HIB 09-13Z this morning so carried
forward in the TAF, but also will be monitored at DLH and INL
(only 25% chance) as well.
&&
.MARINE...
Issued at 201 PM CST Sun Dec 31 2023
A Small Craft Advisory for the Outer Apostle Islands to Saxon
Harbor is in effect until this evening as winds continue out of
the northeast around 15 knots with occasional gusts to 25
knots. Waves are 2 to 4 feet and is expected to decrease to
less than 1 to 3 feet by 10PM. Elsewhere, winds are out of the
northeast at around 10 knots with 2-3 foot waves. Winds will
continue to decrease and become around 5 knots this evening. As
a result, waves are expected to drop to the 1-2 foot range by
tomorrow morning.
A secondary Small Craft Advisory has been issued beginning
tomorrow morning as winds turn west/southwesterly at 15 to 20
knots with gusts to near 25 knots. Waves are expected to build
near the Outer Apostle Islands to Port Wing initially before
increasing across the the remainder of the Near Shore Waters.
Wave heights will vary form 4 to 8 feet along portions of the
North Shore and Outer Apostle Islands decreasing southwestward
to 1 to 2 feet near the Twin Ports.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 1 PM Monday to 4 PM CST Tuesday for
LSZ140>145.
Small Craft Advisory from 6 AM Monday to 4 PM CST Tuesday for
LSZ146-147-150.
&&
DISCUSSION...KSE
AVIATION...NLy
MARINE...KSEHazardous weather outlook, Dec 31, 11:11 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1111 PM CST Sun Dec 31 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020515-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1111 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-020515-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1111 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Gusty west winds are forecast Monday through Monday night into
Tuesday, causing building waves and hazardous conditions for small
craft. A Small Craft Advisory has been issued for much of the
nearshore waters Monday into Tuesday.
NLy
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Dec 31, 6:37 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
637 PM CST Sun Dec 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Snow Mellen 46.32N 90.66W
12/31/2023 E1.5 inch Ashland WI Public
Report of one and a half inches in Mellen.
An additional half inch received since the
morning. Report received via Facebook.
&&
JDSLocal storm report, Dec 31, 10:00 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Duluth MN
1000 PM CST Sun Dec 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM Snow Gile 46.43N 90.22W
12/31/2023 M1.2 inch Iron WI CO-OP Observer
Additional 0.2 inches of snow and mixed
precipitation since the last report.
Precipitation was not falling at time of
report.
&&
JDSDrought, Koochiching
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the month across the southwestern corner of the county. Precipitation for the month was around a half inch below normal over most of the county with a tiny area of near normal precipitation in the far northwestern corner.
Drought, Northern Itasca
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the western quarter of northern Itasca County throughout the month with no changes observed. Overall, precipitation for the month was up to one-half inch below normal.
Drought, Southern Itasca
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the far western reaches of southern Itasca County throughout the month with no changes observed. Overall, precipitation for the month was up to one-half inch below normal.
Drought, Northern Cass
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of northern Cass County for the duration of the month with no changes observed. Precipitation for the month was up to one-half inch below normal.
Drought, Southern Cass
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across almost all of southern Cass County for the duration of the month outside of a very small area D1 Moderate Drought along the Crow Wing River in the far southeastern corner of the county. Precipitation for the month was up to one-half inch below normal.
Drought, Crow Wing
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the northwestern quarter of the county through the month with no changes observed. Precipitation for the month was up to one-half inch below normal.
Drought, Northern Aitkin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought persisted across a very small sliver of the far northwest corner of the county for the month with no changes observed. Overall, precipitation for the month was up to one-half inch below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157459, 1157460, 1157461, 1157462, 1157463, 1157464, 1157465.